Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 99, NWS North Platte, NE

June 1, 2018Brown County, Keya Paha County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 1, 2018, 5:35 PM CDT for Brown County, Keya Paha County, Rock County, Nebraska. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 5:35 PM CDT (22:35 UTC)
Expired
Jun 1, 2018, 6:15 PM CDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 106 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:40 PM CDTHAIL 16 Nw Ainsworth, NE
Jun 1, 5:47 PM CDTHAIL 1.258 Nnw Ainsworth, NE
Jun 1, 5:51 PM CDTHAIL 2.51 E Ainsworth, NEREPORT VIA SOCIAL MEDIA WITH PICTURE INCLUDED.
Jun 1, 6:15 PM CDTHAIL 1Long Pine, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:57 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

590 
WUUS53 KLBF 012235
SVRLBF
NEC017-103-149-012315-
/O.NEW.KLBF.SV.W.0099.180601T2235Z-180601T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
535 PM CDT FRI JUN 1 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Rock County in north central Nebraska...
  Northeastern Brown County in north central Nebraska...
  Central Keya Paha County in north central Nebraska...

* Until 615 PM CDT.

* At 534 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles east of Norden to near Ainsworth, moving
  northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ainsworth, Springview, Long Pine, Keller Park State Recreation
  Area, Thomas Creek State Wildlife Management Area, Bobcat State
  Wildlife Management Area, Pine Glen State Wildlife Refuge, Antelope
  Peak and Meadville.

This includes the following highways...
 Highway 183 between mile markers 194 and 225.
 Highway 20 between mile markers 237 and 256.
 Highway 12 between mile markers 35 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4247 9959 4242 9998 4289 9998 4300 9990
      4300 9962
TIME...MOT...LOC 2234Z 212DEG 21KT 4288 9993 4248 9992 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
347 
WWUS53 KLBF 012248
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
548 PM CDT FRI JUN 1 2018

NEC017-103-149-012315-
/O.CON.KLBF.SV.W.0099.000000T0000Z-180601T2315Z/
Rock NE-Brown NE-Keya Paha NE-
548 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN ROCK...NORTHEASTERN BROWN AND CENTRAL KEYA PAHA
COUNTIES...

At 548 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Wewela to Ainsworth, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Public.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ainsworth, Springview, Long Pine, Keller Park State Recreation Area,
Thomas Creek State Wildlife Management Area, Bobcat State Wildlife
Management Area, Pine Glen State Wildlife Refuge, Antelope Peak and
Meadville.

This includes the following highways...
 Highway 183 between mile markers 194 and 225.
 Highway 20 between mile markers 237 and 256.
 Highway 12 between mile markers 35 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4247 9959 4242 9998 4289 9998 4300 9990
      4300 9962
TIME...MOT...LOC 2248Z 212DEG 21KT 4294 9988 4254 9987 

HAIL...1.25IN
WIND...60MPH
 
$$

CDC
043 
WWUS53 KLBF 012256
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
556 PM CDT FRI JUN 1 2018

NEC017-103-149-012315-
/O.CON.KLBF.SV.W.0099.000000T0000Z-180601T2315Z/
Rock NE-Brown NE-Keya Paha NE-
556 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN ROCK...NORTHEASTERN BROWN AND CENTRAL KEYA PAHA
COUNTIES...

At 555 PM CDT, severe thunderstorms were located along a line
extending from near Springview to near Long Pine, moving northeast at
20 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. A windshield 
         was broken in Ainsworth.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ainsworth, Springview, Long Pine, Keller Park State Recreation Area,
Thomas Creek State Wildlife Management Area, Bobcat State Wildlife
Management Area, Pine Glen State Wildlife Refuge, Antelope Peak and
Meadville.

This includes the following highways...
 Highway 183 between mile markers 194 and 225.
 Highway 20 between mile markers 237 and 256.
 Highway 12 between mile markers 35 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These are dangerous storms. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4247 9959 4242 9998 4289 9998 4300 9990
      4300 9962
TIME...MOT...LOC 2255Z 225DEG 18KT 4288 9983 4250 9977 

HAIL...2.50IN
WIND...60MPH
 
$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:45 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 1, 1:45 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
145 PM CDT Fri Jun 1 2018

.SHORT TERM...(This evening through Saturday)
Issued at 145 PM CDT Fri Jun 1 2018

Tonight and Saturday.

This evening's severe weather threat remains the primary forecast
focus.  Extreme wind, large hail and a few tornadoes are possible
generally along and east of Highway 83 line from North Platte to
Valentine, though the greatest risk of severe weather is forecast
across north central Nebraska.

The amplified upper ridge centered over the Central CONUS will break
down to the east this afternoon and evening as a significant trough
advances across the Northern Rockies.  At the surface a cold front
was analyzed over the western Panhandle north to a deepening
surface low centered near the Black Hills.  Southeasterly winds have
transported juicy dew points well into the upper 60s across much of
the forecast area.  The 18z observation from KLBF showed a TD of
73F.  With highs in the mid 80s, convective energy is already
exceeding 3000 J/KG and expected to reach upwards to 4k J/KG in some
areas. Strong diabatic heating will erode the remaining CIN with
initial convective storms expected shortly after 20z this afternoon
across northern Nebraska. Supercells are expected early in the
evolution which may include tornadic supercells that interact with
any lingering boundary.  At this point, the warm front appears
largely north of the area, but hand analysis indicates several weak
wind shift/boundaries which will need to be watched.  Given the
strongly unstable atmosphere, large hail is expected, some of which
may be as large as baseballs. The storms will quickly congeal and
build south as a low level jet strengthens.  The complex will
transition to an extreme wind threat capable of hurricane force
winds.

The speed of the complex will largely limit the flood potential, but
PWATS are running 90Th percentile for climatological records, so
locally heavy rain would be possible if training were to occur.  The
most likely location of training would be on the southern end of the
line with the interaction of the LLJ. Because several models are
showing some up growth to the south, we expanded out POP coverage
to include Lincoln county, but at that on 30% chance.

Cooler and quite breezy conditions are expected Saturday behind the
cold front.  Could see some gusts from the northwest nearing 30 mph
at times. Otherwise much drier air moving in with dew points falling
into the mid 30s and 40s. Highs in the mid to upper 70s are expected
under sunny skies.

.LONG TERM...(Saturday night through Friday)
Issued at 145 PM CDT Fri Jun 1 2018

Abbreviated due to expected severe weather threat.  Upper level
ridging will expand across the plains next week.  Dry and warm
conditions will prevail, though sufficient instability in the
troposphere will provide for at least an isolated risk of
thunderstorms when disturbances rotate through.  Sunday night
through Monday appears to bring a disturbance to our south with the
next Tuesday afternoon/evening and Wednesday into Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1224 PM CDT Fri Jun 1 2018

Severe thunderstorms are expected to develop this afternoon east
of a line from North Platte to Valentine. Significant hail and
extreme wind is expected with any thunderstorm that develops. The
latest guidance progs most of the activity east of both the KLBF
and KVTN terminals, thus will go with VCTS, but we will monitor
closely as the latest trend from the models is to develop storms
slightly west. Expect short term TAF updates for both sites if
storms initially build west of highway 83. The likely timing on
convective storms at either site will be from 23-03z. The
activity will congeal rapidly to a convective complex and impact
our eastern terminal this evening. KANW, KONL, and KBBW will
likely see impacts from severe thunderstorms this evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jacobs
LONG TERM...Jacobs
AVIATION...Jacobs
Hazardous weather outlook, Jun 1, 12:34 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
1234 PM CDT Fri Jun 1 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-021745-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1234 PM CDT Fri Jun 1 2018 /1134 AM MDT Fri Jun 1 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Severe thunderstorms are expected late this afternoon and
evening, generally east of a line from Cody to North Platte to
Stockville. The primary hazards include damaging wind, large hail
and locally heavy rainfall.

Significant severe weather possible across portions of north
central Nebraska. This would be in the form of widespread large
hail, some baseball size, widespread wind damage, some hurricane
force winds, and also a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A few thunderstorms are expected from time to time next week.
Later forecasts will determine if any severe weather is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely across north central Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 1, 3:36 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
336 PM CDT FRI JUN 1 2018

NEZ005-006-012115-
Eastern Cherry NE-Keya Paha NE-
336 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY AND WESTERN
KEYA PAHA COUNTIES UNTIL 415 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Valentine, moving north at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sparks and Smith Falls State Park.

This includes the following highways...
 Highway 20 between mile markers 202 and 210.
 Highway 83 near mile marker 207.
 Highway 12 between mile markers 3 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4272 10028 4276 10052 4300 10048 4300 10018
      4299 10018
TIME...MOT...LOC 2035Z 191DEG 39KT 4282 10038

CDC
Local storm report, Jun 1, 5:14 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
514 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             13 NW SPRINGVIEW        42.96N 99.93W
06/01/2018  E1.00 INCH       KEYA PAHA          NE   PUBLIC

&&

THORNE
Special weather statement, Jun 1, 5:26 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
526 PM CDT FRI JUN 1 2018

NEZ006-008-009-012315-
Brown NE-Rock NE-Keya Paha NE-
526 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROCK...NORTHEASTERN
BROWN AND CENTRAL KEYA PAHA COUNTIES UNTIL 615 PM CDT...

At 526 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Norden to 8 miles
southwest of Ainsworth. Movement was northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ainsworth, Springview, Long Pine, Keller Park State Recreation Area,
Thomas Creek State Wildlife Management Area, Bobcat State Wildlife
Management Area, Pine Glen State Wildlife Refuge, Antelope Peak and
Meadville.

This includes the following highways...
 Highway 183 between mile markers 194 and 129.
 Highway 20 between mile markers 236 and 255.
 Highway 12 near mile marker 40, and between mile markers 45 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4300 9962 4245 9961 4240 9998 4275 9999
TIME...MOT...LOC 2226Z 219DEG 19KT 4274 9994 4245 9996

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:42 PM CDTSevere Thunderstorm WarningLBFCherry, Keya Paha36 min
Jun 1, 4:37 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha68 min
Jun 1, 5:26 PM CDTSpecial Weather StatementLBFKeya Paha49 min
Jun 1, 6:07 PM CDTSevere Thunderstorm WarningLBFBoyd, Brown, Holt, Keya Paha, Rock53 min
Jun 1, 6:30 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup19 min
Jun 1, 6:39 PM CDTSevere Thunderstorm WarningLBFBrown, Rock37 min
Jun 1, 6:43 PM CDTSpecial Weather StatementLBFLoup17 min
Jun 1, 6:51 PM CDTSpecial Weather StatementLBFSheridan39 min
Jun 1, 6:53 PM CDTSevere Thunderstorm WarningLBFBoyd, Garfield, Holt, Keya Paha, Loup, Rock52 min
Jun 1, 6:59 PM CDTSpecial Weather StatementLBFLoup46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.